Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS El Paso, TX

August 20, 2018Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 20, 2018, 2:11 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 2:11 PM MDT (20:11 UTC)
Expired
Aug 20, 2018, 3:00 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 51 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS54 KEPZ 202011
SVREPZ
NMC013-051-202100-
/O.NEW.KEPZ.SV.W.0049.180820T2011Z-180820T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
211 PM MDT MON AUG 20 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Sierra County in north central New Mexico...
  Northern Dona Ana County in south central New Mexico...

* Until 300 PM MDT.

* At 211 PM MDT, a severe thunderstorm was located 16 miles northwest
  of Northrup Landing, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Sierra and northern Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3317 10680 3318 10662 3297 10642 3289 10668
TIME...MOT...LOC 2011Z 339DEG 3KT 3308 10665 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
1 follow-up statement
679 
WWUS54 KEPZ 202040
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
240 PM MDT MON AUG 20 2018

NMC013-051-202100-
/O.CON.KEPZ.SV.W.0049.000000T0000Z-180820T2100Z/
Sierra NM-Dona Ana NM-
240 PM MDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL SIERRA AND NORTHERN DONA ANA COUNTIES...

At 239 PM MDT, a severe thunderstorm was located 15 miles northwest
of Northrup Landing, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Sierra and northern Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3317 10680 3318 10662 3297 10642 3289 10668
TIME...MOT...LOC 2039Z 339DEG 3KT 3306 10664 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:43 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 20, 3:43 AM MDT, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
343 AM MDT Mon Aug 20 2018

.SYNOPSIS...
A weak cold front will move across New Mexico and west Texas this
morning with slightly cooler but more moist air moving into the
region. This will result in a few showers and thunderstorms
across the Borderland today and tonight. High pressure aloft will
produce seasonably warm mostly dry weather Tuesday through
Wednesday with most of the thunderstorm activity occurring around
mountain locations. Showers and thunderstorms will spread into the
lower elevations beginning on Thursday as moist unstable air flows
back into the area.

&&

.DISCUSSION...
A weak cold front is moving westward across southern New Mexico
and west Texas early this morning and should reach the Arizona
border by noon. Behind the front east to southeast winds will
advect slightly cooler but also a more moist unstable air mass
into the region. Thus by late afternoon the precipitable water
will be mostly from 1 to 1.2 inches while surface dewpoints above
50 F support MUCAPE's around 1000 J/kg. Surface heating and
upslope flow will initiate convection mainly around mountain areas
in the early afternoon with further heating plus outflows causing
some storms to spread into the lowlands late this afternoon and
this evening. Locally heavy rains will be the primary weather
hazard given the available moisture plus the slow storm movement
due to weak flow aloft. However CAPE and DCAPE values also suggest
a potential for small hail and stronger downbursts.

By Tuesday morning upper high center will be located over central
New Mexico with this feature drifting slowly east into central
Texas by Wednesday. Associated subsidence will stabilize air mass
with circulation around the high also steering deeper moisture to
the south away from the CWA and into Arizona. Consequently expect
seasonably warm mostly dry weather lower elevations Tuesday and
Wednesday with storm coverage mainly around the higher mountains.

By Thursday combination of surface and upper high to the east over
central Texas plus desert heat low west of the divide will
generate deep southeasterly flow across the CWA with moisture
transport from the south. By Friday afternoon the precipitable
water will be from 1.2 to 1.5 inches most areas while surface
dewpoints exceed 50. Air mass should become more unstable with
CAPE's again around 1000 J/kg. Models also suggest possible
embedded waves in the flow entering the CWA from the south.
Overall pattern therefore favors an increase in convection later
periods.

&&

.AVIATION...valid 20/12-21/12z.
A few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms mostly from 20z-06z. Otherwise VFR conditions with
skies SCT-BKN060-100. Surface winds around 10-20KT except for
gusts up to 45KT near thunderstorms.

&&

.FIRE WEATHER...
A weak cold front will move across New Mexico and west Texas this
morning with slightly cooler but more moist air moving into the
region. This will result in a few showers and thunderstorms
across the Borderland today and tonight. High pressure aloft will
produce seasonably warm mostly dry weather Tuesday through
Wednesday with most of the thunderstorm activity occurring around
mountain locations. Showers and thunderstorms will spread into the
lower elevations beginning on Thursday as moist unstable air flows
back into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  75  96  74 /  20  20   0   0
Sierra Blanca           91  68  92  69 /  20  20   0   0
Las Cruces              94  70  94  69 /  10  20   0   0
Alamogordo              92  68  93  69 /  20  20  10   0
Cloudcroft              68  50  71  53 /  50  30  40  10
Truth or Consequences   94  70  93  69 /  10  20   0   0
Silver City             89  59  87  62 /  20  40  30  10
Deming                  95  68  94  69 /   0  20   0   0
Lordsburg               95  68  95  69 /   0  20  10   0
West El Paso Metro      94  74  94  73 /  10  20   0   0
Dell City               93  68  97  70 /  10  20   0   0
Fort Hancock            96  72  96  72 /  20  20   0   0
Loma Linda              89  68  91  68 /  20  20   0   0
Fabens                  96  69  95  71 /  10  20   0   0
Santa Teresa            95  73  94  73 /  10  20   0   0
White Sands HQ          93  69  94  70 /  20  30   0   0
Jornada Range           94  67  94  69 /  20  30   0   0
Hatch                   96  68  95  69 /  10  20   0   0
Columbus                96  71  95  71 /   0  20   0   0
Orogrande               92  71  94  71 /  10  20   0   0
Mayhill                 76  56  80  57 /  40  40  30  10
Mescalero               79  56  80  58 /  40  30  40  10
Timberon                78  54  80  58 /  50  30  30  10
Winston                 86  55  86  58 /  20  30  20  10
Hillsboro               92  65  91  65 /  10  30  10   0
Spaceport               93  67  92  68 /  10  20   0   0
Lake Roberts            87  52  84  57 /  30  40  30  20
Hurley                  90  62  88  64 /  10  30  20  10
Cliff                   94  57  92  64 /  10  30  30  10
Mule Creek              94  59  90  65 /  10  30  20  20
Faywood                 90  65  89  65 /  20  40  10   0
Animas                  95  68  96  68 /   0  20  10  10
Hachita                 96  68  95  68 /   0  20   0   0
Antelope Wells          91  65  92  66 /  10  20   0   0
Cloverdale              88  64  91  64 /  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 20, 11:11 AM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1111 AM MDT Mon Aug 20 2018

NMZ401>406-408-414>416-211715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1111 AM MDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms through late evening. Heavy rainfall and
local flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms each afternoon and evening.
Main threat again will be heavy rainfall and local flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ407-409>413-417-TXZ418>424-211715-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, mainly this evening. Heavy rainfall and
local flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms, mainly in the evenings. Main threat again
will be heavy rainfall and local flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Aug 20, 1:36 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT MON AUG 20 2018

NMZ402-408-202015-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
136 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES UNTIL 215 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Emory Pass, or 16 miles northeast of San Lorenzo,
moving south southeast at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Iron Creek Campground, Emory Pass, Kingston and Portions of the Aldo
Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3307 10796 3315 10782 3292 10762 3283 10789
TIME...MOT...LOC 1936Z 332DEG 9KT 3302 10782

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:36 PM MDTSpecial Weather StatementEPZ39 min
Aug 20, 2:47 PM MDTSpecial Weather StatementEPZGrant43 min
Aug 20, 3:08 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 20, 3:29 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra46 min
Aug 20, 3:47 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 20, 3:52 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra38 min
Aug 20, 4:35 PM MDTSevere Thunderstorm WarningEPZDoña Ana40 min
Aug 20, 4:41 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 20, 4:53 PM MDTSpecial Weather StatementEPZLuna52 min
Aug 20, 4:56 PM MDTSpecial Weather StatementEPZHidalgo49 min
Aug 20, 5:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana51 min
Aug 20, 5:25 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 20, 5:36 PM MDTAreal Flood AdvisoryEPZLuna, Sierra3 hr
Aug 20, 5:47 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Aug 20, 5:59 PM MDTAreal Flood AdvisoryEPZOtero2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.